Texas, 2007

Flash Flooding and Hail in Texas, July 30 to 31, 2007

July 30 to 31, 2007 · NWS FWD · 6 events in 4 counties and zones

Weak upper level energy interacted with old outflow boundaries and rich tropical moisture. Lightning was prolific and caused numerous fires.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$547,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Weak upper level energy interacted with old outflow boundaries and rich tropical moisture. Lightning was prolific and caused numerous fires.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jul 30, 1:50 AM CST, 3 hours 10 minutes earlier.

Area forecast discussion, Jul 30, 1:50 AM CST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
250 AM CDT MON JUL 30 2007

.DISCUSSION...
VERY RICH TROPICAL MOISTURE REMAINS IN PLACE OVER N TX PER GOES
SOUNDER AND GPS-MET DATA...WITH VALUES GENERALLY NEAR OR IN EXCESS
OF 2.00 INCHES. UPPER LOW CONTS RETROGRADING NOW WEST OF EL PASO AND
ACROSS NRN MEXICO/SRN AZ/NM AS EXPECTED. THIS IS ALLOWING A DEEP
S/SWLY FETCH IN MID LVLS FROM THE ERN PACIFIC...WHILE ELY FLOW IN
LOWEST 10 KFT KEEPS MOISTURE RICH DEW PTS FROM LOWER MS VALLEY AND
CENTRAL GULF COAST INTO OUR AREA. SEVERAL OUTFLOWS LEFT OVER FROM
SUNDAYS STORMS ACROSS NRN SECTIONS OF THE CWA. THESE WILL ACT AS A
BETTER FOCUS ACROSS THE NORTH THE NEXT 48 HRS. ANOTHER ADDED LIFTING
FEATURE WILL BE THE WEAK MID LVL S/W OVER THE MS VALLEY/OZARKS
MOVING SW TOWARD N TX THROUGH MID WEEK.

THUS...JUST WHEN IT SEEMED N TX WAS DRYING OUT FROM NEAR RECORD RAINS
THAT OCCURRED FROM LATE MAY THROUGH EARLY JULY...HERE COMES THE RAIN
AGAIN. LOCALLY HEAVY RAINFALL BETWEEN 1-2 INCHES WITH ISOLATED
HEAVIER AMOUNTS CANT BE RULED OUT ACROSS NRN PTNS OF THE FCST AREA
DUE TO BETTER FOCUSING MECHANISMS IN THE NORTH AND WEAK STEERING
CURRENTS. LITTLE MORE WIDELY SCT COVERAGE ACROSS THE S/SW COUNTIES
...THOUGH LOCALIZED AMOUNTS TO AN INCH POSSIBLE THERE AS WELL. ACTIVITY
HASNT BEEN WIDESPREAD ENOUGH FOR ANY FFA (FLASH FLOOD WATCH)
ISSUANCE THIS MORNING...THOUGH AFTER TODAY THIS MAY NEED TO BE
RE-ASSESSED FOR TUES/WED. MODELS DIFFER SOMEWHAT ON AXIS OF BEST QPF
AND POPS...SO FOR NOW WILL JUST GO HIGH CHANCE IN THE NORTH...LESS
SO IN THE SOUTH WITH THESE UNCERTAINTIES IN MIND.

WEAK S/W AND LIFT LOOKS TO SLIP OFF TO THE S/SW OF AREA BY THURS
INTO THE WEEKEND...THUS WILL TAPER RAIN CHANCES OFF FROM NE TO SW
LATE WEEK...THOUGH CANT RULE OUT ROGUE...ISOLATED SHOWERS/STORMS
EACH AFTN/EVE.

TEMPS WERE TRICKY AS WELL...AS EVIDENCED BY OUR 96 DEGREE HIGH ON
SUN. I TOOK A COMPROMISE OF MOS HIGHS WITH CONFIDENCE MARGINAL.
THOUGH A SLIGHT LEAN TOWARD WARMER ENSEMBLE GFS MOS WAS THE WAY TO
GO DUE TO IT BEING LATE JULY. AGAIN...TIMING OF CONVECTIVE
DEVELOPMENT WILL BE A BIG PLAYER ON HIGH TEMPS EACH DAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  95  78  94  76  94 /  40  30  40  40  40
WACO, TX              92  75  93  76  93 /  30  20  30  30  30
PARIS, TX             92  74  91  73  92 /  50  30  40  40  50
DENTON, TX            94  74  93  74  93 /  40  30  40  40  40
MCKINNEY, TX          94  73  92  72  93 /  40  30  40  40  40
DALLAS, TX            92  77  93  76  93 /  40  30  40  40  40
TERRELL, TX           92  75  92  74  91 /  40  30  40  30  40
CORSICANA, TX         92  74  93  75  92 /  40  20  30  30  40
TEMPLE, TX            91  74  93  74  94 /  30  20  20  30  30

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

99/05
Hazardous weather outlook, Jul 30, 3:15 AM CST, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
415 AM CDT MON JUL 30 2007

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-311100-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-
NAVARRO-FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-
LIMESTONE-LEON-MILAM-ROBERTSON-
415 AM CDT MON JUL 30 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
AND EVENING ACROSS NORTH TEXAS. LOCALLY HEAVY RAINFALL...GUSTY
WINDS AND FREQUENT LIGHTNING CAN BE EXPECTED. WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE EACH AFTERNOON
THROUGH THE END OF THE WEEK. LOCALLY HEAVY RAINFALL...GUSTY
WINDS...AND FREQUENT CLOUD TO GROUND LIGHTNING WILL BE THE MAIN
THREATS. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

DUNN

The radar

The Western Arkansas radar (KSRX), 202 km away, was scanning. The volume nearest the first event began at 10:59 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 2 lightning, 1 hail. Local standard time, as filed.

Lightning, Lamar

When
July 30, 5:00 AM CST to 5:30 AM CST
Where
Lamar County, Amherst to Paris
Property damage
$500,000
Reported by
Newspaper
Coordinates
33.720, -95.470

Lightning caused several house fires, with one house considered a total loss. A duplex was also seriously damaged.

Flash Flood, Fannin

When
July 30, 6:30 PM CST to 7:45 PM CST
Where
Fannin County, Bonham
Cause
Heavy Rain
Property damage
$40,000
Reported by
Law Enforcement
Coordinates
33.580, -96.180

A bridge was washed out and flooding reported in the city.

Hail, Denton

When
July 30, 7:20 PM CST
Where
Denton County, 1 mi W of Sanger
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
33.370, -97.197

Flash Flood, Lamar

When
July 31, 7:00 AM CST to 9:00 AM CST
Where
Lamar County, Paris to 1 mi NE of Paris
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.650, -95.530

Several roads were closed due to flooding. A pasture was flooded by three to four feet of water after a creek overflowed near Highway 79.

Flash Flood, Fannin

When
July 31, 8:00 AM CST to 9:15 AM CST
Where
Fannin County, Bonham
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.580, -96.180

Streets were closed due to flooding.

Lightning, Collin

When
July 31, 2:45 PM CST
Where
Collin County, 10 mi SW of McKinney
Property damage
$7,000
Reported by
NWS Employee
Coordinates
33.098, -96.742

Lightning struck and caused significant electrical damage to an SUV travelling on Highway 380, one mile east of Highway 289. Post analysis found that the lightning bolt entered the vehicle through the radio antenna, caused scorching of the paint under the antenna, and exited through the ABS speed sensors located on the wheel drums. Significant damage occurred to the vehicle's electronic computer systems, wiring harness and window motors. Damage to the vehicle was reported at $7,347.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 48024, 42831, 42832, 42835, 42834, 48101.